Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Gaylord, MI

June 30, 2004Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2004, 4:14 PM EDT for Iosco County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 4:14 PM EDT (20:14 UTC)
Expired
Jun 30, 2004, 5:00 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 124 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KAPX 302014
SVRAPX
MIC069-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AU
  SABLE...MOVING EAST AT 5 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4449 8351 4431 8348 4433 8300 4455 8303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:57 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 3:57 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED JUN 30 2004

.SHORT TERM...SEVERE THUNDERSTORM WATCH 528 PRETTY MUCH TELLS THE
STORY.  THUNDERSTORMS ALREADY DEVELOPING ACROSS EASTERN UPPER OFF
LAKE BREEZE BOUNDARY...AND ACROSS NORTHEAST LOWER ALONG ELEVATED
TERRAIN AND AIDED BY LAKE BREEZE (HAIL UP TO GOLF BALL SIZE WITH
THESE LATTER STORMS).  MAIN COLD FRONT PRESSING TOWARD THE WESTERN
SHORE OF LAKE SUPERIOR...THUNDERSTORMS FIRING ALONG IT FROM THE
KEWEENAW PENINSULA WEST ACROSS NORTHERN MN.  CAPES ABOVE 1500 J/KG
AHEAD OF THE FRONT AND DECENT SHEAR (30 KTS 0-6KM SHEAR)...
INTERESTING MAXIMUM IN EHI (2-2.5) AND 0-2KM VGP (0.2-0.3) EAST OF
MQT AS WELL.  WILL NEED TO MONITOR THESE STORMS FOR ROTATION
POTENTIAL.

.LONG TERM...OVERALL PATTERN HEADING INTO THE WEEKEND EXPECTED TO
FIND THE WESTERN LAKES BETWEEN STRONGER WESTERLIES TO THE NORTH AND
A DEVELOPING UPPER TROUGH ACROSS THE MID AND LOWER MISSISSIPPI
VALLEY.  SHORT WAVE TROUGH OVER ONTARIO TODAY WILL BE EAST OF THE
AREA BY THURSDAY AFTERNOON...WITH SHORT WAVE RIDGING BUILDING IN FOR
FRIDAY AHEAD OF DEVELOPING TROUGH TO THE SOUTHWEST.  COLD FRONT
LOOKS TO BE OUT OF THE WAY BY LATE THURSDAY MORNING...WITH HIGH
PRESSURE AND RISING HEIGHTS BUILDING IN BEHIND IT.  THIS REMAINS IN
PLACE THROUGH FRIDAY NIGHT.  SO ONLY REAL ISSUE HEADING INTO
SATURDAY IS LINGERING PRECIP CHANCES ALONG FRONTAL BOUNDARY ACROSS
CENTRAL LOWER THURSDAY MORNING.

THURSDAY...WILL MAINTAIN LOW CHANCE POPS FOR THE MORNING UNTIL COLD
FRONT PASSES THROUGH THE AREA.  OTHERWISE LOOKING AT A DRY AFTERNOON
AND OVERNIGHT AS SURFACE HIGH BUILDS IN.  MARINE ISSUES...LOOKING AT
SOME LAKE BREEZE COMPONENT DEVELOPING ALONG THE LAKE HURON SHORELINE
SOUTH OF THUNDER BAY AS WELL AS ALONG THE MACKINAC/SOUTHERN CHIPPEWA
COUNTY SHORELINE.

FRIDAY...SIMILAR STORY FOR FRIDAY WITH SURFACE HIGH OVER THE AREA
ALONG WITH PLENTY OF DRY AIR...LOOKS LIKE A DECENT DAY WITH
WIDESPREAD LAKE BREEZE DEVELOPMENT.

EXTENDED PERIODS (SATURDAY THROUGH WEDNESDAY)...LARGE SCALE PATTERN
HEADING INTO NEXT WEEK SEEMS TO BE FAVORING GENERAL MEAN TROUGHING
ACROSS NORTH AMERICA...NO BIG TIME HEAT ON THE HORIZON FOR THE
WESTERN LAKES THOUGH NOT A COOL PATTERN EITHER.  WITH UPPER WAVE
PASSING TO THE SOUTH THIS WEEKEND...STILL SOME QUESTION AS TO HOW
THIS IS GOING TO EVOLVE WITH GFS CONTINUING TO TRY AND TREND BACK
TOWARD A STRONGER UPPER WAVE AND SURFACE LOW PASSING THROUGH THE
OHIO VALLEY SUNDAY.  MEANWHILE...SHORT WAVE TROUGHS COMING OUT OF
THE ARCTIC WILL PUSH A COLD FRONT INTO THE WESTERN LAKES FROM THE
NORTHWEST ON SUNDAY.  ECMWF/GFS ENSEMBLES/ETA CONTINUE TO SHOW A
WEAKER SURFACE WAVE TO THE SOUTH AND A MORE PROGRESSIVE FRONTAL
PASSAGE FROM THE NORTH.  WILL CONTINUE TO LEAN TOWARD THIS
IDEA...THOUGH REALLY ALL THIS MEANS IS RAIN CHANCES FOR SATURDAY
NIGHT/SUNDAY WILL CONTINUE (AND WILL CARRY IT ALL DAY SUNDAY
ALLOWING FOR MODEL ERROR IN FRONTAL TIMING...WITH ECMWF TRENDING
SLOWER).  WILL KEEP MONDAY DRY FOR THE TIME BEING...THOUGH THAT
ASSUMES THE FRONT WILL BE FAR ENOUGH SOUTH BY THAT TIME NOT TO
IMPACT AT LEAST NORTHERN LOWER...AND RIGHT NOW NOT TOTALLY SURE THIS
WILL BE THE CASE WITH WEAK WAVES EXPECTED TO DEVELOP ALONG THE
BOUNDARY.  ATTENTION THEN TURNS TO UPPER LOW WHICH HAS BEEN SPINNING
ALONG BC COAST SINCE THIS PAST WEEKEND...TRAPPED UNDER GULF OF AK
BLOCKING RIDGE.  THIS PIECE OF ENERGY FORECAST TO DROP INTO THE
PACIFIC NORTHWEST...00Z GFS DEVELOPED A NICE LITTLE TROUGH WITH THIS
FEATURE AND KEPT IT OUT WEST...OTHER GUIDANCE IS MORE PROGRESSIVE
AND PREFER THAT IDEA WITH 06Z GFS ALSO LEANING THIS WAY.  WITH THIS
IN MIND...WILL INTRODUCE RAIN CHANCES INTO THE MIDWEEK PERIOD.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH...
    UNTIL 10 PM...MIZ008-015>019.

&&
Hazardous weather outlook, Jun 30, 3:34 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT WED JUN 30 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
334 PM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND NORTH OF
M-32.  HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH
WILL BE THE MAIN SEVERE WEATHER THREATS.  SEE ONGOING WATCHES...
WARNINGS...AND ADVISORIES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN
SATURDAY NIGHT INTO SUNDAY MORNING (INDEPENDENCE DAY).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN/JPB

In the hours before

Special weather statement, Jun 30, 3:02 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT WED JUN 30 2004

MIZ008-015>019-010200-
CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-MACKINAC-PRESQUE ISLE-
302 PM EDT WED JUN 30 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT
WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX AND EMMET

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JPB
Local storm report, Jun 30, 3:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             BLACK RIVER             44.82N 83.31W
06/30/2004  0.75 INCH        ALCONA             MI   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED 3/4 INCH HAIL

0316 PM     HAIL             3 SW HARRISVILLE        44.63N 83.34W
06/30/2004  1.00 INCH        ALCONA             MI   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED 1 INCH HAIL

&&

BERGER
Local storm report, Jun 30, 4:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 W OSCODA              44.42N 83.36W
06/30/2004  1.00 INCH        IOSCO              MI   AMATEUR RADIO

            SKYWARN COORDINATOR RELAYED REPORT OF 1 INCH HAIL FROM
            TRAINED SPOTTER.

0352 PM     HAIL             7 W OSCODA              44.42N 83.48W
06/30/2004  1.75 INCH        IOSCO              MI   AMATEUR RADIO

            SKYWARN COORDINATOR RELAYED REPORT FROM TRAINED SPOTTER
            OF GOLFBALL SIZE HAIL.

0350 PM     HAIL             5 W OSCODA              44.42N 83.44W
06/30/2004  1.75 INCH        IOSCO              MI   AMATEUR RADIO

            SKYWARN COORDINATER RECEIVED REPORT OF GOLFBALL SIZE HAIL
            FROM TRAINED SPOTTER.

&&

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:10 PM EDTSevere Thunderstorm WarningAPXAlcona65 min
Jun 30, 3:14 PM EDTSpecial Marine WarningAPX61 min
Jun 30, 3:20 PM EDTSevere Thunderstorm WarningAPXIosco55 min
Jun 30, 4:07 PM EDTSpecial Marine WarningAPX53 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningAPXChippewa81 min
Jun 30, 4:57 PM EDTSpecial Marine WarningAPX63 min
Jun 30, 5:11 PM EDTSpecial Marine WarningAPX64 min
Jun 30, 7:24 PM EDTSpecial Marine WarningAPX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.